Home > Health & Wellness > Health Library > Clostridium Difficile Colitis
Clostridium difficile (also called C. difficile) are bacteria
that can cause swelling and irritation of the
large intestine, or colon. This
inflammation, known as colitis, can cause diarrhea,
fever, and abdominal cramps.
You may get C. difficile colitis if you take
antibiotics. C. difficile also
can be passed from person to person. But the infection is most common in people who
are taking antibiotics or have taken them recently. It is also common in older
people who are in hospitals and nursing homes and in people who are getting chemotherapy for cancer.
Colitis caused by
C. difficile can be mild or serious. In rare cases, it
can cause death.
The large intestine normally
contains many good bacteria that keep it healthy and do not cause disease. If
you take antibiotics to kill bacteria that do cause disease, your medicine may
also kill the good bacteria. This may allow C. difficile
bacteria to grow in your large intestine and release harmful substances called
toxins. Experts also think that, in some cases, antibiotics may cause these
toxins to be released.
When the toxins are released, the colon
People who take medicines that reduce stomach acid, such as Nexium, Prevacid, or Prilosec, also have a greater risk of getting a C. difficile infection.1
C. difficile may be spread when an infected person does not wash his or her hands after using the bathroom and then touches something like a door handle, bed rail, or phone. This may leave C. difficile bacteria on the objects. Other people can get infected if they touch a contaminated object and then eat or rub their faces with their hands. Health care workers can pass this bacteria from room to room in a hospital or a long-term care facility.
The best way to prevent spreading C. difficile is to wash your hands often, especially after you use the bathroom. It is also a good idea to wash your hands before and after you visit a hospital, nursing home, or other place where people may be ill or weak.
C. difficile colitis may cause:
You also may have an abnormal heartbeat.
Symptoms usually begin 4 to 10 days after you start taking antibiotics.
But they might not start until a few weeks after you stop taking
The illness may be so mild that you have some
diarrhea but no fever or cramps. In rare cases, a person who is very ill may
develop a hole, or perforation, in the intestine. A perforation is a medical
emergency and requires surgery.
Your doctor may think you
have C. difficile colitis if both of the following are true:
To confirm the diagnosis, a stool sample will be tested
to look for the toxins that C. difficile produces.
Your doctor may look at the colon through a lighted instrument
colonoscopy). In the most serious cases of
C. difficile colitis, patches of yellow and white tissue
may form on the inside of the colon.
First, if possible, your doctor will have you stop taking the antibiotic that caused the infection. Your doctor may then treat
C. difficile colitis with an antibiotic other than the one
that caused the infection. You will likely take fidaxomicin, metronidazole, or vancomycin. Sometimes the infection comes back a
few days after you stop treatment. If this happens, you may be given another
If you have severe diarrhea, you also may be given fluids
dehydration and to make sure you have the right amount
of minerals (electrolytes) in your blood. Or you may get a medicine called a bile salt binder (such as cholestyramine) that can help control the diarrhea.
For people who are not helped by antibiotics, a fecal transplant may be done. This treatment places stool from a donor into the colon of a person who has C. difficile infection. The good bacteria in the donor stool helps get rid of the C. difficile bacteria and restore health to the colon.2
Probiotics, which are bacteria that help keep the natural balance of organisms (microflora) in the intestines, may be helpful for people who have repeated C. difficile infections.
In rare cases, a person might need surgery to remove
part of the intestines. This would happen only if you did not get better with
antibiotics and you developed a perforation in your intestines.
The Centers for Disease Control and Prevention (CDC) is
an agency of the U.S. Department of Health and Human Services. The CDC works
with state and local health officials and the public to achieve better health
for all people. The CDC creates the expertise, information, and tools that
people and communities need to protect their health—by promoting health,
preventing disease, injury, and disability, and being prepared for new health
U.S. Food and Drug Administration (FDA) (2012). FDA drug safety communication: Clostridium difficile-associated diarrhea can be associated with stomach acid drugs known as proton pump inhibitors (PPIs). Available online: http://www.fda.gov/Drugs/DrugSafety/ucm290510.htm#sa.
Mattila E, et al. (2011). Fecal transplantation, through colonoscopy, is effective therapy for recurrent Clostridium difficile infection. Gastroenterology, 142(3): 490–496.
Other Works Consulted
Agency for Healthcare Research and Quality (2011). Effectiveness of Early Diagnosis, Prevention,
and Treatment of Clostridium difficile Infection: Executive Summary [AHRQ Pub. No. 11(12)-EHC051-1]. Rockville, MD: Agency for Healthcare Research and Quality. Available online:
Cohen SH, et al. (2010). Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by the Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases Society of America (IDSA). Infection Control and Hospital Epidemiology, 31(5): 431–455.
Kelly CP, LaMont JT (2006). Treatment of
Clostridium difficile diarrhea and colitis. In MM Wolfe
et al., eds., Therapy of Digestive Disorders, 2nd ed.,
pp. 733–744. Philadelphia: Saunders Elsevier.
Kelly CP, Lamont JT (2010). Antibiotic-associated
diarrhea, pseudomembranous enterocolitis, and Clostridium difficile-associated diarrhea and colitis. In M Feldman et al., eds.,
Sleisenger and Fordtran's Gastrointestinal and Liver Disease, 9th ed., vol. 2, pp. 1889–1903. Philadelphia: Saunders
Nelson RL, et al. (2011). Antibiotic treatment for
Clostridium difficile-associated diarrhea in adults.
Cochrane Database of Systematic Reviews (9).
August 3, 2012
E. Gregory Thompson, MD - Internal Medicine & Arvydas D. Vanagunas, MD - Gastroenterology
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Call First Nurse 24 Hours a Day for free health care advice, resources and referrals!
Ames: 515-239-6877In Iowa: 800-524-6877
Search health information online in our Mulimedia Health Library.
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
Patient Privacy |
Net Learning for Employees |
MGMC PACS for Physicians
1111 Duff Avenue Ames, IA 50010 - 515-239-2011 - firstname.lastname@example.org
©2014 Mary Greeley Medical Center - All rights reserved.